Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 92, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 27, 2023, 6:36 AM CDT for Mobile County, Alabama; George County, Mississippi. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 27, 2023, 6:36 AM CDT (11:36 UTC)
- Expired
- Apr 27, 2023, 7:15 AM CDT
- In force
- 39 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Mobile County, AL, George County, MS
The radar
The Mobile radar (KMOB), 24 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 6:37 AM CDT | HAIL 1.75 | 4 Ese Movella, MS | CALLED CIRCLE E FARMS AND OWNER REPORTS LOTS OF GOLF BALL HAIL FELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 5:43 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 11.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1037 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
670
WUUS54 KMOB 271136
SVRMOB
ALC097-MSC039-271215-
/O.NEW.KMOB.SV.W.0092.230427T1136Z-230427T1215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
636 AM CDT Thu Apr 27 2023
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Northern Mobile County in southwestern Alabama...
Eastern George County in southeastern Mississippi...
* Until 715 AM CDT.
* At 636 AM CDT, severe thunderstorms were located along a line
extending from 5 miles south of Lucedale to Hurley, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Saraland, Satsuma, Citronelle, Creola, Chunchula, Gulfcrest, Axis,
Semmes, Tanner Williams, I65 And AL 158 and Wilmer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3074 8841 3074 8850 3090 8859 3115 8822
3114 8811 3088 8791 3090 8796 3087 8798
3086 8798 3084 8795 3085 8794 3086 8792
3084 8792 3087 8789 3082 8791 3083 8792
3063 8841
TIME...MOT...LOC 1136Z 219DEG 28KT 3085 8859 3066 8848
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CGAL2 follow-up statements
031
WWUS54 KMOB 271156
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
656 AM CDT Thu Apr 27 2023
ALC097-MSC039-271215-
/O.CON.KMOB.SV.W.0092.000000T0000Z-230427T1215Z/
Mobile AL-George MS-
656 AM CDT Thu Apr 27 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR NORTHERN MOBILE AND EASTERN GEORGE COUNTIES...
At 655 AM CDT, a severe thunderstorm was located 4 miles north of
Wilmer, or 15 miles east of Lucedale, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Saraland, Satsuma, Citronelle, Creola, Chunchula, Gulfcrest, Axis,
Semmes, Tanner Williams, I65 And AL 158 and Wilmer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3074 8841 3074 8850 3090 8859 3115 8822
3114 8811 3088 8791 3090 8796 3087 8798
3086 8798 3084 8795 3085 8794 3086 8792
3084 8792 3087 8789 3082 8791 3083 8792
3063 8841
TIME...MOT...LOC 1155Z 229DEG 40KT 3089 8834
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CGAL552
WWUS54 KMOB 271206
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
706 AM CDT Thu Apr 27 2023
ALC097-MSC039-271215-
/O.EXP.KMOB.SV.W.0092.000000T0000Z-230427T1215Z/
Mobile AL-George MS-
706 AM CDT Thu Apr 27 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MOBILE AND EASTERN
GEORGE COUNTIES WILL EXPIRE AT 715 AM CDT...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until noon CDT for
southwestern Alabama...and southeastern Mississippi.
LAT...LON 3074 8841 3074 8850 3090 8859 3115 8822
3114 8811 3088 8791 3090 8796 3087 8798
3086 8798 3084 8795 3085 8794 3086 8792
3084 8792 3087 8789 3082 8791 3083 8792
3063 8841
TIME...MOT...LOC 1205Z 219DEG 28KT 3095 8828
$$
CGALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 5:15 AM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Apr 27, 5:15 AM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
515 AM CDT Thu Apr 27 2023
...New NEAR TERM, LONG TERM, MARINE...
.NEAR TERM...
(Now through Friday)
Issued at 515 AM CDT Thu Apr 27 2023
An active weather day is expected today with the potential of
severe weather and localized flooding across the area. An upper
closed low pressure centered over Oklahoma will lift northeastward
and weaken before reaching the lower Great Lakes region by late
Friday afternoon. A surface low pressure area in the vicinity of a
Meso- scale Convective System (MCS) currently situated over the
lower Mississippi River region will initially advance eastward
this morning before taking a more northeasterly trajectory through
the remainder of the near term.
Deep layer forcing will first enter into our southeast
Mississippi counties between 7-10am, and spread eastward through
mid afternoon hours before exiting the forecast area late this
afternoon. There still remains some uncertainly as to how far the
surface low will advance eastward before turning more
northeastward, thus having an influence on how far a marine
boundary along the coast will advance inland, which will serve as
a focus for thunderstorm development. Area radars are already
detecting a couple of strong supercells in advance of the MCS,
which is very concerning.
Models are showing that the deep layer shear continues to trend
upwards, and is now in the 45-60 kt range for today. Highest
MLCAPES for today haven't changed much, and remain in the
1000-2000 J/kg range. However, these higher-end values are now
further north, generally along and south Highway 84. Instability
will be generally less than 1000 J/kg north of Highway 84.
Instability and shear will be present in the mid levels with mid
level lapse rates near 7 C/km. This favors robust updrafts and the
potential for developing significant cold pools that could
enhance the damaging wind threat (potentially resulting as a
longer lasting squall line.) Given the favorable shear in the -10
to -30C layer, we will also have to watch for the potential of
large hail.
The tornado potential remains uncertain as this primarily looks
to be a damaging wind and hail threat event, but could certainly
occur where dynamics are enhanced in the vicinity of a
strengthening 925- 850mb jet. In fact, the 06z NAM12 now has a
925mb 50 kt jet hugging the coast during maximum heating, so the
highest tornado threat should be along and south of I-10.
We will continue to monitor for the threat of flash flooding,
especially across our coastal counties where we could see
widespread 1-3" of rain, with isolated areas of 4-6" possible.
This will fall in a rather short duration, which will enhance the
potential for areas of flash flooding.
As this complex moves east of our area by early evening, we will
likely see an overall break in significant precip given airmass
stabilization. However, we have to keep a mention of isolated to
scattered precip for the night given the cold front will still be
to our west and the possibility of weak perturbations moving
through the base of a broad trough. The threat of isolated to
scattered storms will persist generally along and east of I-65 on
Friday with chances gradually diminishing in the afternoon. /22
&&
.LONG TERM...
(Friday Night through Wednesday)
Issued at 515 AM CDT Thu Apr 27 2023
Another storm system is expected to roll through the region this
weekend, bringing our next chance for strong to severe storms and
heavy rain.
Both the GFS and ECMWF show a stout upper level shortwave trough
dipping into Texas on Saturday. This feature is expected to
progress over the region Saturday night and through the day on
Sunday. Timing and slight trajectory differences are still present
between model solutions. This will continue to be monitored with
future model runs and trends. At the surface, a low pressure
system is expected to progress over southern Louisiana Friday
night into Saturday and continue to the northeast over the local
area Saturday night into Sunday. Overall, chances for showers and
storms return to the area by Saturday morning and persist through
early Sunday morning. Shower and storm activity is expected to
then decrease from west to east through the day on Sunday with dry
conditions returning by Sunday evening.
While uncertainty persists with regards to the exact timing of
this system, questions also remain with just how far inland the
aforementioned low will eventually track. This will be important
because the farther inland it tracks will determine how far inland
strong to severe storm chances will reach. Guidance now shows
this feature tracking a bit farther inland compared to this time
last night. Therefore, the areas of focus for the potential for
stronger storms and heavy rain are areas generally along and south
of I-65. These are the locations where the greatest instability
is shown by model guidance (1000-2000 J/kg), along with bulk shear
values around 40-50 knots. Although, interestingly, both the GFS
and ECMWF show the bulk of the better upper dynamics to our east.
This will continue to be something we will watch over the coming
days, especially in terms of severe potential. Additionally, any
storms will likely be efficient rainfall producers, as model PWATs
surge up to around 1.5-1.8 inches along and east of I-65 Saturday
afternoon into Saturday night. With antecedent conditions
expected to be fairly wet from the storm system earlier in the
forecast period (discussed above), at least minor flooding could
be a concern. A high risk of rip currents is also forecast from
through late weekend and into early next week.
Fortunately, once the aforementioned system moves east of our
local area on Sunday, surface high pressure will build into the
region and bring dry conditions from Monday through midweek. Highs
are forecast to begin in the upper 70s to lower 80s on Saturday,
decreasing to be in the mid to upper 70s on Sunday and Monday,
then warm back up into the upper 70s to lower 80s by Tuesday. Lows
are expected to drop into the upper 50s to lower 60s Saturday
night, but decrease to mainly be in the 50s for most areas Sunday
night through Tuesday night. /26
&&
.MARINE...
Issued at 515 AM CDT Thu Apr 27 2023
A light to moderate southeasterly flow will become more southerly
today, and then southwesterly tonight as a storm system sweeps
through the area. Some of the storms could be strong to severe
with gusty winds and frequent lightning. Onshore flow will then
increase to moderate to occasionally strong on Saturday, along
with building seas, as the next storm system sweeps through the
area. A light to moderate mainly northwesterly flow will follow on
Sunday and Monday. /22
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 77 65 83 62 79 60 77 54 / 100 30 10 10 70 50 10 0
Pensacola 76 68 81 65 77 64 76 57 / 100 40 20 10 70 60 20 0
Destin 78 69 80 68 78 65 78 59 / 90 40 30 10 80 60 30 0
Evergreen 76 62 84 60 82 60 75 52 / 100 50 20 0 60 60 30 0
Waynesboro 78 62 81 56 79 56 74 50 / 90 40 10 0 50 50 10 0
Camden 76 61 81 56 81 58 74 49 / 90 40 10 0 50 60 30 0
Crestview 79 64 86 61 82 61 79 51 / 100 50 30 10 70 60 30 0
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk from this evening through late Sunday
night for ALZ265-266.
FL...High Rip Current Risk from this evening through late Sunday
night for FLZ202-204-206.
MS...None.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Special weather statement, Apr 27, 6:13 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
613 AM CDT Thu Apr 27 2023
MSZ067-075-076-271200-
Perry MS-Greene MS-Wayne MS-
613 AM CDT Thu Apr 27 2023
...A strong thunderstorm will impact portions of Perry, southwestern
Wayne and northwestern Greene Counties through 700 AM CDT...
At 612 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over New Augusta, or 12 miles southwest of
Richton, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Richton, Beaumont and New Augusta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until noon CDT for
southeastern Mississippi.
&&
LAT...LON 3143 8915 3143 8894 3145 8894 3153 8878
3116 8862 3105 8915
TIME...MOT...LOC 1112Z 255DEG 20KT 3121 8906
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CGALLocal storm report, Apr 27, 6:23 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
623 AM CDT THU APR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 AM HAIL 2 ENE ROGERS LAKE 30.75N 89.27W
04/27/2023 E1.00 INCH STONE MS TRAINED SPOTTER
SKYWARN SPOTTER REPORTS QUARTER HAIL ROUGHLY
6 MILES SE OF POPLARVILLE IN STONE COUNTY,
MS.
&&
JEHLocal storm report, Apr 27, 6:33 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
633 AM CDT THU APR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 AM HAIL PERKINSTON 30.78N 89.14W
04/27/2023 E1.00 INCH STONE MS PUBLIC
SOCIAL MEDIA REPORT WITH PICTURES OF QUARTER
HAIL IN PERKINSTON, MS.
&&
JEHThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 7:53 PM CDT | Special Weather Statement | MOB | Choctaw | 52 min |
| Apr 26, 7:55 PM CDT | Special Weather Statement | MOB | Choctaw | 50 min |
| Apr 27, 4:00 AM CDT | Rip Current Statement | MOB | Baldwin, Mobile | 5 days |
| Apr 27, 6:24 AM CDT | Special Marine Warning | MOB | 96 min | |
| Apr 27, 7:30 AM CDT | Special Weather Statement | MOB | Washington | 45 min |
| Apr 27, 7:41 AM CDT | Special Marine Warning | MOB | 94 min | |
| Apr 27, 7:52 AM CDT | Special Weather Statement | MOB | Baldwin | 53 min |
| Apr 27, 7:59 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 46 min |
| Apr 27, 8:25 AM CDT | Special Marine Warning | MOB | 40 min | |
| Apr 27, 8:45 AM CDT | Special Weather Statement | MOB | Baldwin | 60 min |
| Apr 27, 8:46 AM CDT | Special Weather Statement | MOB | Baldwin | 59 min |
| Apr 27, 9:15 AM CDT | Special Marine Warning | MOB | 90 min | |
| Apr 27, 9:38 AM CDT | Special Marine Warning | MOB | 97 min | |
| Apr 27, 9:51 AM CDT | Special Marine Warning | MOB | 84 min | |
| Apr 27, 10:05 AM CDT | Special Weather Statement | MOB | Mobile | 55 min |
| Apr 27, 10:36 AM CDT | Special Marine Warning | MOB | 39 min | |
| Apr 27, 10:58 AM CDT | Special Marine Warning | MOB | 39 min | |
| Apr 27, 11:04 AM CDT | Areal Flood Advisory | MOB | Mobile | 3 hr |
| Apr 27, 11:10 AM CDT | Special Marine Warning | MOB | 65 min | |
| Apr 27, 11:15 AM CDT | Special Marine Warning | MOB | 45 min | |
| Apr 27, 11:15 AM CDT | Special Weather Statement | MOB | Baldwin | 45 min |
| Apr 27, 11:19 AM CDT | Special Weather Statement | MOB | Baldwin | 26 min |
| Apr 27, 11:21 AM CDT | Special Marine Warning | MOB | 84 min | |
| Apr 27, 11:24 AM CDT | Areal Flood Advisory | MOB | Baldwin | 3 hr |
| Apr 27, 11:24 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 51 min |
| Apr 27, 11:27 AM CDT | Areal Flood Advisory | MOB | Mobile | 3 hr |
| Apr 27, 11:57 AM CDT | Special Marine Warning | MOB | 99 min | |
| Apr 27, 12:00 PM CDT | Flash Flood Warning | MOB | Baldwin | 3 hr |
| Apr 27, 12:08 PM CDT | Special Marine Warning | MOB | 52 min | |
| Apr 27, 12:17 PM CDT | Special Marine Warning | MOB | 88 min | |
| Apr 27, 12:27 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 33 min |
| Apr 27, 12:45 PM CDT | Special Marine Warning | MOB | 45 min | |
| Apr 27, 1:01 PM CDT | Special Marine Warning | MOB | 87 min | |
| Apr 27, 1:42 PM CDT | Special Marine Warning | MOB | 93 min | |
| Apr 27, 2:50 PM CDT | Special Marine Warning | MOB | 115 min | |
| Apr 26, 9:20 PM CDT | Special Weather Statement | MOB | Wayne | 40 min |
| Apr 27, 4:42 AM CDT | Severe Thunderstorm Warning | MOB | Perry, Stone | 48 min |
| Apr 27, 5:28 AM CDT | Severe Thunderstorm Warning | MOB | George, Perry, Stone | 47 min |
| Apr 27, 6:01 AM CDT | Tornado Warning | MOB | George, Stone | 17 min |
| Apr 27, 6:10 AM CDT | Severe Thunderstorm Warning | MOB | George, Stone | 50 min |
| Apr 27, 6:13 AM CDT | Special Weather Statement | MOB | Perry | 47 min |
| Apr 27, 8:36 AM CDT | Special Weather Statement | MOB | Stone | 39 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.